Wyoming, 2018

High Wind in Wyoming, December 15, 2018

December 15, 2018 · NWS RIW · 3 events in 3 counties and zones

Strong mid level winds mixed to the surface and brought strong winds to portions of central Wyoming. The strongest gusts were in Park County near Clark where a maximum wind gust of 88 mph was recorded.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong mid level winds mixed to the surface and brought strong winds to portions of central Wyoming. The strongest gusts were in Park County near Clark where a maximum wind gust of 88 mph was recorded. Other high winds occurred in Natrona County where wind gusts up to 65 mph were measured along Wyoming Boulevard south of Casper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 14, 10:54 PM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Dec 14, 10:54 PM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1054 PM MST Fri Dec 14 2018

.SHORT TERM...This evening through Saturday night

A quick moving Pacific system is still progged to move into Western
WY late tonight. Snow will be restricted to the western areas with
sub-advisory accumulations expected since this system will be so
short lived. The western mountains are looking at 1 to 2 inches with
less than a half inch in the valleys. Winds are still a concern
tonight through Saturday morning and have continued to be
troublesome to forecast. Models are still showing 40 kts at 700mb
with a few spots of 50 kts around Casper Mountain and the Absarokas,
and the thermal gradient above the Absarokas is still 5 to 6
degrees. However, mountain top inversions or much in the way of
downward motion are still not showing up in the models so I'm not
certain on how much wind will mix down to the surface. Kept winds
higher for the Cody Foothills, Upper Wind River Basin, and Natrona
County but did not go above warning level.

.LONG TERM...Sunday through Friday

A strong ridge will be in place Sunday through Monday. This will
bring strong inversions back over western valleys and lower central
basins Sunday and Monday, keeping these areas trapped under shallow
cold air. Otherwise, conditions will be unseasonably mild and dry. A
weak shortwave will move across northern portions Monday, which
could bring another quick shot of snow to the northwest.

Model guidance has come into better agreement with this 140-160kt
jet making landfall over the PACNW Tuesday, but the models continue
to differ in the strength of this jet as it rides over the
rebuilding ridge over the Southern Pacific/SW US. The GFS has come
more in line with the ECMWF, w.r.t. stronger jet-level winds of
110kt (the 12Z Thu run progged these winds ~70-80kt). The ECMWF
remains the stronger of the two, but both have similar timing with
increasing heights and jet placement. Thus, the potential for high
winds under the right exit region over the Absaroka Mountains and
Cody Foothills continues. High winds will also be likely east of the
Divide in this scenario, for locations prone to NW flow. Chances for
snow over the NW also continues.

The ridge axis becomes more centered over the state by Thursday,
with a possible system impacting the forecast area with wind Friday.
Any snow at this time, looks like it would occur as the system moves
through Friday night into Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1050 PM MST Fri Dec 14 2018

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes

VFR conditions will prevail through the period. Strong southwest
to west wind will occur much of the period from South Pass to
Casper, as well as lee side of mountain ranges into some adjacent
foothills. Areas of low-level wind shear will be observed along
the foothills where winds remain decoupled such as Lander
especially this morning.

West of the Divide...KBPI/KJAC/KPNA/KRKS Routes

Areas of light snow/flurries will occur across the western
mountains this morning, decreasing in coverage Saturday afternoon.
Western terminals, especially KJAC, could see a period with MVFR
conditions Saturday morning, but confidence is not high enough to
prevail or tempo those conditions at the moment. Some low-level
wind shear is expected to impact the KJAC terminal through midday
Saturday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

Dry weather will continue today. Inversions will continue across the
deeper valleys and basins. Breezy to windy conditions will be found
in the lee of the Absarokas as well as the southwestern Wind
Corridor from the Red Desert through Natrona County. Relative
humidity will remain above critical levels. Mixing and smoke
dispersal will be generally poor. Strong winds are possible in the
Lee of the Absarokas tonight. Light snow will move into northwestern

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Hulme
LONG TERM...LaVoie
AVIATION...Murrell
FIRE WEATHER...Hulme
Hazardous weather outlook, Dec 14, 2:49 AM MST, 23 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
249 AM MST Fri Dec 14 2018

WYZ001>020-022>030-151000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
249 AM MST Fri Dec 14 2018

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Light snow spreading into northwestern Wyoming later tonight.

Strong winds possible in the Lee of the Absarokas, Upper Wind
River Basin and Green Mountains, especially tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday morning...Strong winds possible in the Lee of the
Absarokas, Upper Wind River Basin and Green Mountains, especially
tonight.

Tuesday night and Wednesday...Strong winds possible in the
Absaroka mountains and Cody Foothills late Tuesday and Tuesday
night. Chances of snow return to the western mountains.

.SPOTTER INFORMATION STATEMENT...

Please report wind gusts over 50 mph. Thank you.

TEAM RIVERTON

In the hours before

Special weather statement, Dec 15, 1:45 AM MST, 35 minutes before
Special Weather Statement
National Weather Service Riverton WY
145 AM MST Sat Dec 15 2018

WYZ002-151900-
Absaroka Mountains-
Including the city of Pahaska
145 AM MST Sat Dec 15 2018

...Strong winds possible this morning...

* WHAT...Strong northwest wind of 30 to 40 mph with gusts to 65
  mph.

* WHERE...Absaroka Mountains.

* WHEN....This morning.

* ADDITIONAL DETAILS...These winds may cause loss of vehicle
  control or a blow over to high profile vehicles traveling empty
  or with a light load.

WYZ003-151900-
Cody Foothills-
Including the cities of Cody and Meeteetse
145 AM MST Sat Dec 15 2018

...Strong winds possible this morning...

* WHAT...Strong northwest wind of 30 to 40 mph with gusts to 50
  mph. Stronger wind gusts to near 60 mph are possible around
  Clark.

* WHERE...Cody Foothills

* WHEN....This morning.

* ADDITIONAL DETAILS...These winds may cause loss of vehicle
  control or a blow over to high profile vehicles traveling empty
  or with a light load.

WYZ016-151900-
Upper Wind River Basin-
Including the city of Dubois
145 AM MST Sat Dec 15 2018

...Strong winds possible this morning...

* WHAT...Strong northwest wind of 25 to 35 mph with gusts to 50
  mph.

* WHERE...Upper Wind River Basin, including Dubois.

* WHEN....This morning.

* ADDITIONAL DETAILS...These winds may cause loss of vehicle
  control or a blow over to high profile vehicles traveling empty
  or with a light load.

WYZ019-151900-
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
145 AM MST Sat Dec 15 2018

...Strong winds possible today...

* WHAT...Strong northwest wind of 30 to 40 mph with gusts to 55
  mph.

* WHERE...Green Mountains and Rattlesnake Range.

* WHEN....Late tonight through Saturday morning.

* ADDITIONAL DETAILS...These winds may cause loss of vehicle
  control or a blow over to high profile vehicles traveling empty
  or with a light load.

WYZ020-151900-
Natrona County Lower Elevations-
Including the city of Casper
145 AM MST Sat Dec 15 2018

...Strong winds possible today...

* WHAT...Strong northwest wind of 30 to 40 mph with gusts to 55
  mph.

* WHERE...Natrona County, especially around Outer Drive.

* WHEN....Today.

* ADDITIONAL DETAILS...These winds may cause loss of vehicle
  control or a blow over to high profile vehicles traveling empty
  or with a light load.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
December 15, 2:20 AM MST to 12:30 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The wind sensor along Wyoming Boulevard south of Casper recorded many wind gusts past 58 mph, including a maximum of 65 mph.

High Wind, Absaroka Mountains

When
December 15, 6:47 AM MST to 9:55 AM MST
Where
Absaroka Mountains forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

The wind sensor along the Chief Joseph highway recorded sustained winds of 50 mph for over an hour, including a maximum wind gust of 78 mph.

High Wind, Cody Foothills

When
December 15, 6:47 AM MST to 7:16 AM MST
Where
Cody Foothills forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

A pair of hurricane force wind gusts were measured to the west of Clark. The strongest gust measured was 88 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797830, 797828, 797829.